Functiones et Approximatio Commentarii Mathematici

Explicit congruences for class equations

Patrick Morton

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Explicit congruences (mod $p$) are proved for the class equations corresponding to discriminants $D=-8p, -3p, -12p$ in the theory of complex multiplication, where $p$ is an odd prime. They are explicit in that they can be computed directly from a formula for the supersingular polynomial without first having to know the coefficients of the class equation in characteristic zero. These congruences have previously appeared in print without proof, and have been used to study factorizations of certain Legendre polynomials (mod $p$).

Article information

Source
Funct. Approx. Comment. Math., Volume 51, Number 1 (2014), 77-110.

Dates
First available in Project Euclid: 24 September 2014

Permanent link to this document
https://projecteuclid.org/euclid.facm/1411564616

Digital Object Identifier
doi:10.7169/facm/2014.51.1.4

Mathematical Reviews number (MathSciNet)
MR3263070

Zentralblatt MATH identifier
1364.11112

Subjects
Primary: 11G15: Complex multiplication and moduli of abelian varieties [See also 14K22]
Secondary: 11H52 11R11: Quadratic extensions

Keywords
class equation supersingular polynomial modular equation class number complex multiplication

Citation

Morton, Patrick. Explicit congruences for class equations. Funct. Approx. Comment. Math. 51 (2014), no. 1, 77--110. doi:10.7169/facm/2014.51.1.4. https://projecteuclid.org/euclid.facm/1411564616


Export citation

References

  • J. Brillhart, P. Morton, Class numbers of quadratic fields, Hasse invariants of elliptic curves, and the supersingular polynomial, J. Number Theory 106 (2004), 79–111.
  • D.A.Cox, Primes of the Form $x^2+ny^2$; Fermat, Class Field Theory, and Complex Multiplication, John Wiley and Sons, 1989.
  • M. Deuring, Die Typen der Multiplikatorenringe elliptischer Funktionenkörper, Abh. Math. Sem. Hamb. 14 (1941), 197–272.
  • M. Deuring, Die Klassenkörper der komplexen Multiplikation, Enzyklopädie der mathematischen Wissenschaften, Band 12, Heft 10, Teil II, 1958, 1–60.
  • M. Deuring, Die Anzahl der Typen von Maximalordnungen einer definiten Quaternionenalgebra mit primer Grundzahl, Jahresber. Deutsch. Math. Verein. 54 (1944), 24–41.
  • N.D. Elkies, The existence of infinitely many supersingular primes for every elliptic curve over $\mathbb{Q}$, Invent. Math. 89 (1987), 561–567.
  • R. Fricke, Lehrbuch der Algebra, III: Algebraische Zahlen, Friedr. Vieweg u. Sohn, Braunschweig, 1928.
  • M. Kaneko, D. Zagier, Supersingular $j$-invariants, hypergeometric series, and Atkin's orthogonal polynomials, AMS/IP Studies in Advanced Mathematics, vol. 7, AMS and International Press, Providence, RI, 1998, 97–126.
  • P. Morton, Explicit identities for invariants of elliptic curves, J. of Number Theory. 120 (2006), 234–271.
  • P. Morton, Legendre polynomials and complex multiplication I, J. Number Theory 130 (2010), 1718–1731.
  • P. Morton, The cubic Fermat equation and complex multiplication on the Deuring normal form, Ramanujan J. of Math. 25 (2011), 247–275.
  • B. Schoeneberg, Elliptic Modular Functions, An Introduction, in: Die Grundlehren der mathematischen Wissenschaften, Band 203, Springer, Berlin, 1974, 142–146.
  • J.H. Silverman, The Arithmetic of Elliptic Curves, 2nd Edition, Springer, Dordrecht, 2009.
  • J.H. Silverman, Advanced Topics in the Arithmetic of Elliptic Curves, in: Graduate Texts in Mathematics, vol. 151, Springer, New York, 1994.